Should You Repeat the Dose?
Your child vomited after taking medicine. What now?
A child vomiting after a dose can leave a parent or carer unsure whether any medicine stayed down. There is no single timing rule that tells you whether every medicine should be repeated. The answer can depend on the exact medicine, its formulation, the dose, when the vomiting happened and the child’s circumstances.
The Royal Children’s Hospital advises contacting a health professional because giving more can sometimes be appropriate and sometimes be dangerous. This guide helps you gather the right details and find Australian support. It cannot decide whether one child’s specific dose should be repeated.

On this page
Quick answer: do not automatically repeat a dose
Why one timing rule cannot work for every medicine
What to do before giving another dose
When to get urgent help
Quick answer: do not automatically repeat a dose
- Best for: Parents and carers whose child has vomited after taking medicine by mouth.
- What this covers: How to pause, record useful details and reach Australian support.
- What this does not cover: Whether a particular child should receive another dose.
- Main caution: Do not automatically repeat, halve or change the dose.
- When to get professional help: Ask a pharmacist or the prescriber about the exact medicine. Call the Poisons Information Centre on 13 11 26 if the wrong medicine or too much may have been given.
Pause before giving more. Vomiting does not show exactly how much medicine, if any, the body absorbed. If the product instructions do not clearly cover this situation, contact a pharmacist or the child’s doctor rather than relying on a general timing rule.
Why one timing rule cannot work for every medicine
Medicines do not all behave the same way. The Royal Children’s Hospital Melbourne says that sometimes another dose may be appropriate, while in other situations more medicine could be dangerous because medicines are absorbed at different rates. The medicine’s form, dose and prescribed schedule also matter.
Queensland Children’s Health gives specific advice for paracetamol and ibuprofen: its home pain-relief guidance says not to repeat a dose if a child spits it out or vomits after taking it. That instruction is for those medicines and that guidance. It is not a rule to apply to every medicine.
For that reason, a fixed number of minutes cannot safely tell every family what to do. Do not assume that a dose was completely lost, that a dose was fully absorbed, or that giving half is a safe compromise. Do not borrow redosing instructions from a different medicine.
What to do before giving another dose
Use a short checklist before you call. Having the packaging and details ready can help a pharmacist or doctor give advice for the exact product and situation.
Safer next steps
- Pause before giving more. Do not automatically repeat or split the dose.
- Check the exact product. Note the medicine’s name, active ingredient, strength and form, such as a liquid, tablet or capsule. Use the instructions for that product, not another medicine’s leaflet.
- Write down what happened. Record the amount given, when it was given, when your child vomited, whether you could see any medicine, and any other doses or medicines given that day.
- Note details about your child. Have their age and weight available, along with any symptoms and whether they can keep fluids down.
- Contact the pharmacist who supplied the medicine or the prescriber. Ask whether any extra dose is appropriate, what to do about the next scheduled dose and whether persistent vomiting needs a review.
- If a dose may already have been repeated by mistake, call the Poisons Information Centre on 13 11 26. Keep the packaging nearby.
If taking the medicine is repeatedly difficult, ask the pharmacist or doctor whether a different form or method is suitable. Do not crush a tablet, mix medicine into food or a drink, or switch to another form without checking. Some medicines interact with food, and a child may not finish a drink containing the full dose.
A practical example
Suppose a child vomits after a liquid antibiotic and the carer cannot tell how much stayed down. The useful next move is to note the product name and strength, the amount given, the time, when vomiting occurred and how the child is now. A pharmacist or prescriber can use those details to give medicine-specific advice. A rule for paracetamol or another medicine cannot answer the antibiotic question.
Assumptions that can lead to an unsafe repeat
- “The medicine came straight back up.” Vomiting alone cannot confirm how much was absorbed.
- “A visible tablet means I should give another.” Tell the health professional what you saw, but do not use appearance alone to calculate a replacement dose.
- “Half a dose is safer.” A guessed partial dose is not a universal solution.
- “The same timer applies to every medicine.” Product and formulation instructions can differ.
When to get urgent help
A dose question and a child’s symptoms are separate issues. Get medicine-specific advice about redosing, and seek care for symptoms that suggest a serious reaction, overdose or worsening illness.
Safer next steps in Australia
- For advice about a specific dose, contact the child’s pharmacist or prescriber.
- If you are unsure what level of care is needed for vomiting, call Healthdirect on 1800 022 222 to speak with a registered nurse, available 24 hours a day.
- If the wrong medicine or too much medicine may have been given, call the Poisons Information Centre on 13 11 26 for advice. Do this promptly, even if your child seems well.
- For a life-threatening emergency, call 000.
Signs that need urgent assessment
Call 000 if your child has difficulty breathing, becomes unconscious or has a seizure. A medicine reaction with facial swelling or a widespread rash also needs emergency help.
Seek urgent medical care if your child has blood or green/brown vomit, cannot keep fluids down, has severe pain, or shows signs of dehydration such as fewer wet nappies, darker urine or a dry mouth. Babies under 6 months who are vomiting should be assessed by a doctor.
The safest next move
There is no universal “repeat it after this many minutes” rule for children’s medicines. Keep the packaging, note the dose timeline and ask a pharmacist or the prescriber before giving extra medicine. If too much or the wrong medicine may have been given, call 13 11 26; for severe symptoms or an emergency, call 000.
Common questions
Should I repeat a dose if my child vomits straight away?
There is no safe answer that applies to every medicine. Contact a pharmacist or the prescriber with the product and dose details before giving more.
What if I can see the medicine in the vomit?
Note what you saw and tell the health professional. Do not estimate how much was absorbed or decide on a replacement dose from appearance alone.
What if my child keeps vomiting after taking medicine?
By: MM Medical PR
Last updated: 2026-10-04
Disclosure: No medicine brand or product is endorsed.
Disclaimer
This information is general and cannot determine whether a particular child’s dose was absorbed or should be repeated. It does not replace advice from a pharmacist, doctor or Poisons Information Centre about a specific medicine or child.
References







